Cardiff University | Prifysgol Caerdydd ORCA
Online Research @ Cardiff 
WelshClear Cookie - decide language by browser settings

Bradycardia resistant to atropine following monkshood ingestion [Abstract]

Jones, S. S., Dyas, J., Coulson, James Michael, Krishna, Channarayapatna and Thompson, John Paul 2010. Bradycardia resistant to atropine following monkshood ingestion [Abstract]. Clinical Toxicology 48 (6) , p. 630. 10.3109/15563650.2010.493290

Full text not available from this repository.

Abstract

Background: Monkshood (Aconitum napellus), commonly known as wolf’s bane, is a wild flowering plant native to the Northern Hemisphere which can also be cultivated. The plant has a long and well documented history as a poison, being used for hunting and homicide. Aconitine and other alkaloids found in all parts of the plant are responsible for the toxicity of monkshood. Many fatalities have been reported following ingestion and patients commonly present with gastrointestinal, neurological and cardiovascular symptoms. Case report: We report the case of a 45-year-old male patient who was hospitalised following an intentional ingestion of a 3–4 inch piece of monkshood root from his garden. The patient began to vomit and complain of dizziness within 2 h of ingestion. He was found collapsed and his heart rate, blood pressure and level of consciousness all dropped en route to hospital. Bradycardia (46 beats per minute) and hypotension (blood pressure 90/50 mmHg) were recorded on admission. An ECG revealed flattened T waves and bigeminy. The patient was moved into the Trendelenburg position and given 500 mL of normal saline. At this point the National Poisons Information Service (NPIS) were contacted for advice. Atropine and colloid administration were recommended in accordance with ToxBase (The primary clinical toxicology database of the NPIS). It was also suggested that transfer to an intensive care unit and administration of an inotrope would be required should the patient’s pulse and blood pressure not improve. Atropine (3 mg) was given intravenously but no increase in heart rate was evidenced. At approximately 12 h post ingestion the patient’s blood pressure dropped to 60/40 mmHg and he was given one litre of gelofusine intravenously over a 30 min period. Following this intervention the patient’s blood pressure began to improve and continued to do so until he had made a full recovery. He was discharged from hospital 2 days later. Conclusion: Severe bradycardia and hypotension may occur when monkshood is ingested and bradycardia may, as in this case, be resistant to atropine. Supportive therapy with close monitoring of blood pressure and ECG is recommended for patients who have been poisoned by monkshood.

Item Type: Article
Date Type: Publication
Status: Published
Schools: Medicine
Subjects: R Medicine > R Medicine (General)
R Medicine > RS Pharmacy and materia medica
Publisher: Taylor & Francis
ISSN: 1556-3650
Last Modified: 04 Apr 2020 01:22
URI: http://orca.cf.ac.uk/id/eprint/18736

Actions (repository staff only)

Edit Item Edit Item